Alert archive / California / Flash Flood Warnings in 2014

Flash Flood Warning 4, NWS Medford, OR

September 24, 2014Siskiyou County, California

NWS Medford, OR issued this flash flood warning at Sep 24, 2014, 9:10 PM PDT for Siskiyou County, California. It was in force for 110 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 24, 2014, 9:10 PM PDT (04:10 UTC)
Expired
Sep 24, 2014, 11:00 PM PDT
In force
110 min
Issued by
NWS Medford, OR
Area
Storm-based polygon
Flood severity
None

County Siskiyou County, CA

The radar

The Medford radar (KMAX), 58 km from the middle of the area, began a volume at 04:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 4.2 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2014-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2014-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
622 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

276 
WGUS56 KMFR 250410
FFWMFR
CAC093-250600-
/O.NEW.KMFR.FF.W.0004.140925T0410Z-140925T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEDFORD OR
910 PM PDT WED SEP 24 2014

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL SISKIYOU COUNTY IN NORTHERN CALIFORNIA...
  THIS INCLUDES THE CITY OF HAPPY CAMP AND SEIAD VALLEY
  DOWN HILL FROM THE HAPPY CAMP COMPLEX BURN AREAS...

* UNTIL 1100 PM PDT

* AT 900 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN RATES OF A HALF AN INCH TO 1 INCH IN THE LAST HOURS
  OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CURLEY JACK
  CAMPGROUND...SEIAD VALLEY AND ALSO DOWNSTREAM OF SIGNIFICANTLY      
  BURNED DRAINAGES. HIGHWAY 96 AND SCOTT RIVER ROAD ARE PARTICULARLY
  VULNERABLE TO FLOODING AND MUDSLIDES DURING THIS TIME PERIOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
GRIDER CREEK...KLAMATH RIVER...INDIAN CREEK...EAST FORK ELK CREEK...
BEAR CREEK...UPPER ELK CREEK...SCHOOLHOUSE CREEK...CHINA CREEK...
CURLEY JACK CREEK...TOMPKINS CREEK...SCOTT RIVER...ELK CREEK...KELSEY
CREEK...CADE CREEK...SOUTH FORK CHINA CREEK...DARKEY CREEK...HICKS
GULCH...MITCHELL CREEK AND MALONE CREEK.

ADDITIONAL RAINFALL AMOUNTS OF A HALF INCH TO AN INCH AND A HALF ARE 
POSSIBLE IN THE WARNED AREA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 4178 12340 4182 12336 4182 12333 4182 12328
      4185 12318 4179 12306 4167 12311 4165 12320
      4166 12326 4167 12335

$$

BTL
1 follow-up statement
927 
WGUS76 KMFR 250557
FFSMFR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
1057 PM PDT WED SEP 24 2014

CAC093-250606-
/O.EXP.KMFR.FF.W.0004.000000T0000Z-140925T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SISKIYOU CA-
1057 PM PDT WED SEP 24 2014

...THE FLASH FLOOD WARNING FOR THE HAPPY CAMP COMPLEX BURN AREA WILL 
EXPIRE AT 1100 PM PDT FOR WEST CENTRAL SISKIYOU COUNTY...

LAT...LON 4178 12340 4182 12336 4182 12333 4182 12328
      4185 12318 4179 12306 4167 12311 4165 12320
      4166 12326 4167 12335

$$

BTL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this flash flood warning went out at Sep 24, 3:01 PM PDT, 6 hours 9 minutes earlier.

Area forecast discussion, Sep 24, 3:01 PM PDT, 6 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
301 PM PDT WED SEP 24 2014

.SHORT TERM...A STRONG FRONT WITH DEEP MOISTURE AND GOOD UPPER
LEVEL SUPPORT IS LOCATED JUST WEST OF THE CASCADES AND IS BRINGING
MODERATE TO LOCALLY HEAVY RAINFALL TO AREAS FROM THE CASCADES
WESTWARD TO THE COAST MOUNTAINS. RAINFALL HAS DECREASED ALONG
THE COAST ON THE BACKSIDE OF THE FRONT. MODELS CONTINUE TO SHOW
THAT THIS FRONT WILL SLOWLY MOVE EASTWARD ACROSS THE CASCADES AND
EAST SIDE LATE THIS AFTERNOON THROUGH THURSDAY MORNING. GIVEN THE
DEEP MOISTURE WITH PRECIPITABLE WATER VALUES OF 1.8 INCHES JUST
OFF THE NORTHERN CALIFORNIA COAST AND THE SLOW MOVEMENT OF THE
FRONT, EXPECT MODERATE TO LOCALLY HEAVY RAINFALL TO AFFECT AREAS
FROM THE CASCADES WEST THIS AFTERNOON INTO THIS EVENING WITH LIGHT
TO MODERATE RAINFALL EXPECTED TO SPREAD EAST OF THE CASCADES THIS
EVENING THROUGH THURSDAY MORNING.

SOUTH WINDS AHEAD OF THE FRONT HAVE BEEN STRONG AND GUSTY IN AREAS
EAST OF THE CASCADES WITH GUSTS TO AROUND 35 MPH IN THE VALLEYS
AND GUSTS TO 45 MPH IN THE MOUNTAINS. THESE WINDS ARE EXPECTED TO
CONTINUE INTO THE EVENING, THEN DECREASE AFTER SUNSET. IN THE
SHASTA VALLEY, SOUTH TO SOUTHEAST WINDS WITH GUSTS TO AROUND 45 TO
50 MPH ARE EXPECTED TO TAPER OFF BY LATE AFTERNOON WITH WINDS
SWITCHING TO THE NORTHWEST AND BECOMING LIGHTER.

BEHIND THE FRONT, SATELLITE IMAGERY SHOWS AN AREA OF DIMINISHED
SHOWERS AND CLEARING FOLLOWED BY ADDITIONAL SHOWERS NEAR AND AND
SOUTH OF THE CORE OF THE LOW. THESE ADDITIONAL SHOWERS ARE
EXPECTED TO MOVE INLAND THURSDAY MORNING AND AFTERNOON AS THE
UPPER TROUGH BEGINS TO PUSH INLAND. COLD AIR ALOFT WILL HELP
DESTABILIZE THE ATMOSPHERE THURSDAY AND SUPPORT SHOWERS. HOWEVER
PRECIPITABLE WATER VALUES WILL BE MUCH LESS THAN TODAY. SO EXPECT
MORE SCATTERED SHOWER ACTIVITY. WEAK INSTABILITY IS EXPECTED OVER
MUCH OF THE AREA THURSDAY AFTERNOON INTO THURSDAY EVENING  AS THE
COLD POOL ALOFT MOVES INLAND. OF NOTE IS THAT MODELS ARE INDICATING
THE GREATEST INSTABILITY OVER THE CASCADES AND INTO EASTERN LAKE
COUNTY. GIVEN THAT THIS INSTABILITY IS WEAK AND THE COLD POOL
ALOFT IS AROUND -17 TO -19 AT 500 MB, HAVE LEANED TOWARDS SHOWERS
ONLY AND HAVE KEPT THUNDERSTORMS OUT OF THE FORECAST. HOWEVER,
WILL NEED TO KEEP WATCH ON THE POTENTIAL FOR THUNDERSTORMS. OVER
THE COASTAL WATERS INSTABILITY IS SLIGHTLY GREATER SO HAVE ADDED A
SLIGHT CHANCE FOR THUNDERSTORMS TO THE COASTAL WATERS FORECAST ON
THURSDAY.

IN ADDITION TO SHOWERS, THIS UPPER TROUGH WILL BRING CONTINUED
COOL DAYTIME TEMPERATURES TO THE AREA ON THURSDAY.

ON FRIDAY, THE UPPER TROUGH IS EXPECTED TO DEEPEN TO THE SOUTH WITH
A CLOSED UPPER LOW  FORECAST TO DEVELOP OVER CENTRAL CALIFORNIA BY
LATE FRIDAY. A RELATIVELY MOIST AIR MASS REMAINS OVER THE AREA ON
FRIDAY AND WITH INCREASING INSTABILITY EXPECT SHOWERS WITH SOME
ISOLATED THUNDERSTORMS TO DEVELOP DURING THE DAY FRIDAY AND FRIDAY
EVENING. THE BEST CHANCE FOR SHOWERS AND THUNDERSTORMS FRIDAY IS
FROM THE WESTERN CASCADES FOOTHILLS EAST IN SOUTHERN OREGON AND
OVER NORTHERN CALIFORNIA.

.LONG TERM...SATURDAY THROUGH MONDAY...MODELS ARE IN GOOD
AGREEMENT THAT THE UPPER LOW OVER CENTRAL CALIFORNIA WILL SHIFT
EASTWARD ON SATURDAY BECOMING CENTERED OVER NEVADA...THEN  IT
WILL LINGER OVER THE NEVADA AREA ON SUNDAY BEFORE SHIFTING
NORTHEAST ON MONDAY AS ANOTHER UPPER TROUGH MOVES INTO THE
NORTHERN PACNW. AS THE CLOSED LOW REMAINS JUST SOUTHEAST OF THE AREA
SATURDAY INTO SUNDAY....EXPECT ADDITIONAL SHOWERS TO DEVELOP,
MAINLY FOR AREAS EAST OF THE CASCADES. THEN ON MONDAY, AS A LOW
PRESSURE SYSTEM TO THE NORTH MOVES INTO BRITISH COLUMBIA AND A
FRONT IS FORECAST TO PUSH INTO THE WASHINGTON AND OREGON COASTS, THERE
IS A CHANCE FOR LIGHT RAIN SHOWERS, MAINLY FROM THE CASCADES WEST
IN SOUTHERN OREGON. MODEL SOLUTIONS VARY ON THE TRACK AND TIMING
OF THIS SYSTEM THOUGH WITH THE ECMWF SHOWING A MORE SOUTHERLY
TRACK AND BRINGING MORE RAINFALL INTO THE AREA ON MONDAY COMPARED
TO THE GFS. HAVE GONE TOWARDS A BLEND OF THESE SOLUTIONS.

&&

.AVIATION...BASED ON THE 24/18Z TAF CYCLE...CONDITIONS HAVE IMPROVED
BEHIND THE FRONT ALONG THE NORTH COAST, INCLUDING KOTH...SO EXPECT A
MIX OF VFR/MVFR WITH ISOLATED SHOWERS THERE THE REST OF THIS
AFTERNOON THROUGH THURSDAY MORNING. MODERATE TO HEAVY RAINFALL WILL
ACCOMPANY A COLD FRONT THROUGH THE REMAINDER OF THE CWA THIS
AFTERNOON THROUGH THURSDAY MORNING WITH WIDESPREAD IFR/MVFR CIGS/VIS
AND NEAR TOTAL TERRAIN OBSCURATION. IMPROVING CONDITIONS CAN BE
EXPECTED FROM WEST TO EAST BEHIND THE FRONT OVERNIGHT WEST OF THE
CASCADES. GUSTY WINDS AND MOUNTAIN WAVE TURBULENCE WILL PERSIST EAST
OF KLAMATH FALLS THROUGH THIS EVENING, THEN EASE OVERNIGHT. SPILDE

&&

.MARINE...UPDATED 200 PM PDT WED 24 SEP 2014...SOUTH WINDS WILL
CONTINUE THROUGH THURSDAY AS LOW PRESSURE REMAINS OFFSHORE. WINDS
WILL BE STRONGEST NORTH OF GOLD BEACH BUT SHOULD REMAIN AT SMALL
CRAFT ADVISORY LEVELS AT WORST. A STEEP, HEAVY WEST SWELL CONTINUES
OVER THE WATERS THIS AFTERNOON AND WILL GRADUALLY DIMINISH TONIGHT.
THE COMBINATION OF SWELL AND WIND WAVE WILL KEEP SMALL CRAFT
ADVISORY CONDITIONS GOING OVER THE WATERS THROUGH THURSDAY WITH THE
HEAVIEST SEAS NORTH OF CAPE BLANCO. A LOW PRESSURE TROUGH MOVES
THROUGH FRIDAY WITH LIGHT AND VARIABLE WINDS AND MODERATE SEAS DUE
TO WEST SWELL. WINDS WILL TURN NORTH THIS WEEKEND AS LOW PRESSURE
MOVES INLAND AND HIGH PRESSURE BUILDS OFF SHORE. -WRIGHT

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR ORZ624-625.

CA...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR CAZ285.
     FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR CAZ080-081-083.
     WIND ADVISORY UNTIL 5 PM PDT THIS AFTERNOON FOR CAZ080>083.

PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR WINDS UNTIL 11 PM PDT THURSDAY FOR
     PZZ350-356-370-376.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 11 AM PDT FRIDAY
     FOR PZZ350-356-370-376.

CC

In the hours before

Local storm report, Sep 24, 3:28 PM PDT, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
328 PM PDT WED SEP 24 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HEAVY RAIN       2 WSW OBRIEN            42.06N 123.73W
09/24/2014  M1.30 INCH       JOSEPHINE          OR   TRAINED SPOTTER

            SPOTTER REPORTS 1.3 INCHES OF RAINFALL SINCE
            3:00 AM THIS MORNING. IT IS CURRENTLY
            DRIZZLING IN THE AREA. HEAVY RAIN DURATION
            12 HOURS 15 MINUTES. OBSERVER LOCATION 1.6
            MILES FROM HWY 199 IN O BRIEN.

&&

BS
Local storm report, Sep 24, 4:25 PM PDT, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
425 PM PDT WED SEP 24 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HEAVY RAIN       2 ESE JACKSONVILLE      42.30N 122.92W
09/24/2014  M1.00 INCH       JACKSON            OR   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS 1.00 INCH OF RAIN
            SINCE THE RAIN BEGAN. HEAVY RAIN DURATION 24
            HOURS. OBSERVER LOCATION ABOUT 3 MI EAST OF
            JACKSONVILLE.

&&

BS
Local storm report, Sep 24, 4:33 PM PDT, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
433 PM PDT WED SEP 24 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HEAVY RAIN       4 NNE TAKILMA           42.11N 123.58W
09/24/2014  M1.14 INCH       JOSEPHINE          OR   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS 1.14 INCHES OF STORM
            TOTAL RAINFALL. HEAVY RAIN DURATION 24
            HOURS. OBSERVER LOCATION NEAR JCT. OF
            HOLLAND LOOP & DICK GRG.

&&

BS
Local storm report, Sep 24, 4:37 PM PDT, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
437 PM PDT WED SEP 24 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HEAVY RAIN       2 N MERLIN              42.54N 123.41W
09/24/2014  M0.92 INCH       JOSEPHINE          OR   NWS EMPLOYEE

            AN NWS EMPLOYEE REPORTS 0.92 INCHES OF RAIN
            AT THE SPRAGUE SEED ORCHARD. IT IS STILL
            RAINING LIGHTLY. HEAVY RAIN DURATION 14
            HOURS.

&&

BS
Local storm report, Sep 24, 5:16 PM PDT, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
516 PM PDT WED SEP 24 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HEAVY RAIN       KERBY                   42.19N 123.65W
09/24/2014  M1.05 INCH       JOSEPHINE          OR   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS RAINFALL OF 1.05
            INCHES SINCE THE STORM BEGAN LAST NIGHT.
            HEAVY RAIN DURATION 24 HOURS. OBSERVER
            LOCATION MIDDLE OF KERBY BEHIND STONE FRONT
            TAVERN.

&&

BS
Local storm report, Sep 24, 5:17 PM PDT, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
517 PM PDT WED SEP 24 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HEAVY RAIN       3 ESE SELMA             42.27N 123.57W
09/24/2014  M1.41 INCH       JOSEPHINE          OR   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS 1.41 INCHES OF
            RAINFALL SINCE THE STORM BEGAN. HEAVY RAIN
            DURATION 24 HOURS. OBSERVER LOCATION 3 MI E
            OF 199 ON LAKESHORE BY CEMETERY.

&&

BS

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 8:58 PM PDTFlash Flood WarningMFRSiskiyou3 hr

Nearby

Flash Flood Warnings in California, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.